Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 27, 2003Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2003, 3:16 PM MDT for Otero County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 3:16 PM MDT (21:16 UTC)
Expired
Jun 27, 2003, 4:00 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS54 KEPZ 272116
SVRELP
NMC035-272200-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
316 PM MDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 400 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF PINON...OR ABOUT 34 MILES EAST
  OF ALAMOGORDO...MOVING SOUTHWEST AT 5 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR NEW MEXICO AND TEXAS.

LAT...LON 3277 10532 3281 10541 3262 10560 3253 10538

$$ PARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:20 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 27, 1:20 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
120 PM MDT FRI JUN 27 2003

SYNOPSIS...

SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND FAR WESTERN TEXAS LATE THIS AFTERNOON THROUGH SATURDAY
WHILE WEAK UPPER DISTURBANCES MOVE INTO THE REGION. THIS WEATHER
PATTERN WILL GENERATE STRONG THUNDERSTORMS THE NEXT TWO DAYS WITH A
FEW STORMS PRODUCING STRONG WINDS, HAIL AND HEAVY RAINFALLS.

DISCUSSION...

EAST TO SOUTHEAST BOUNDARY LAYER FLOW HAS PUSHED MOIST UNSTABLE AIR
INTO THE CWA. AT MOMENT PRECIPITABLE WATER AMOUNTS ARE ABOVE AN INCH
ACROSS THE LOWLANDS WITH MOST UNSTABLE CAPES FROM 1000 TO 2000 J/KG
AT 1 PM. WIND SHEAR PROFILE ALSO FAVORABLE FOR STORM ROTATION AND
UPDRAFT ENHANCEMENT WITH 50 KT NORTHWESTERLY FLOW AT 300 MB AND 20
KT SOUTHEASTERLY WINDS JUST ABOVE THE SURFACE. ALSO PLENTY OF DRY
AIR ALOFT ABOVE 500 MB TO ADD FURTHER FUEL TO THE FIRE.

STORMS ALREADY BREAKING OUT OVER HIGH TERRAIN AND EXPECT ACTIVITY
INTENSIFY AS FURTHER SURFACE HEATING ADDS TO INSTABILITY. STORMS
FORMING OVER MOUNTAINS OVER THE GILA AREA SHOULD MOVE SOUTHEASTWARD
INTO THE LOWLANDS WITH STRONG MOIST STORM RELATIVE INFLOW AND
POSSIBLE UPDRAFT ROTATION BRINGING ENHANCED POTENTIAL FOR HEAVY
RAINS. IN ADDITION...CLOUD LAYER WINDS/STORM MOTION INDICATE CELLS
WILL GENERALLY MOVE LESS THAN 20 KT FURTHER SUGGESTING LOCALLY HEAVY
DOWNPOURS. TO ADD TO THIS...WIND SHEAR...MODERATE TO HIGH CAPES AND
DRY AIR ALOFT INDICATE RISK OF BOTH WET DOWNBURSTS AND HAIL. WILL
WORD FORECAST ACCORDINGLY.

SOUTHEASTERLY LOW LEVEL FLOW AND A POSSIBLE UPPER DISTURBANCE SHOULD
BRING ANOTHER PERIOD OF ACTIVE CONVECTION LATE SATURDAY
AFTERNOON/SATURDAY NIGHT. HIGH PRESSURE ALOFT WILL BEGIN BUILDING
INTO THE CWA SUNDAY AND REMAIN ACROSS THE REGION THROUGH MIDDLE OF
NEXT WEEK. THUS WILL GO WITH A TREND FOR WARMER DRIER WEATHER NEXT
WEEK.

PRELIMINARY NUMBERS...

EL PASO               BB 069/095 070/097 069 51311
ALAMOGORDO            BB 065/094 066/096 067 51321
LAS CRUCES            BB 068/096 069/098 068 51310
CLOUDCROFT            BB 046/067 047/070 049 43321
TRUTH OR CONSEQUENCES BB 068/093 069/095 068 51310
SILVER CITY           BU 064/091 066/092 060 42220
DEMING                BU 066/096 067/097 068 41200
LORDSBURG             BU 069/098 070/098 067 31200
SIERRA BLANCA         BB 064/093 065/096 064 51312

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jun 27, 11:30 AM MDT, 3 hours 46 minutes before
NMZ022>025-030>032-TXZ055-056-272245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1130 AM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE ENTIRE REGION. A FEW STORMS MAY PRODUCE LOCALLY
HEAVY RAINS...DAMAGING WIND GUSTS NEAR 60 MPH AND HAIL UP TO AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL AREAS SATURDAY
AFTERNOON AND SATURDAY NIGHT.  A FEW STORMS MAY PRODUCE STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINS WITH FLASH FLOODING. ISOLATED
THUNDERSTORMS EXPECTED OVER THE DESERT AREAS EAST OF THE RIO GRANDE
VALLEY AND OVER THE SACRAMENTO MOUNTAINS AND THE GILAS SUNDAY
AFTERNOON AND EARLY EVENING. MOSTLY DRY WEATHER EXPECTED MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY
OBSERVED HAZARDOUS WEATHER.

ROGASH

In the hours before

Special weather statement, Jun 27, 1:40 PM MDT, 1 hour 36 minutes before
NMZ022>025-030>032-TXZ055-056-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT FRI JUN 27 2003

...SEVERE THUNDERSTORMS WITH HEAVY RAINS POSSIBLE ACROSS FAR WESTERN
TEXAS AND SOUTHERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INTENSIFY ACROSS SOUTHERN NEW MEXICO AND FAR
WESTERN TEXAS LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING
AND INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE DAMAGING
WIND GUSTS NEAR 60 MPH ALONG WITH HAIL OVER AN INCH IN DIAMETER.

A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL
AMOUNTS OVER AN INCH IN ISOLATED LOCATIONS. THE HEAVY RAINS MAY
CAUSE FLOODING NEAR ARROYOS AND IN LOW LYING AREAS

PERSONS ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SHOULD STAY
ALERT FOR DANGEROUS WEATHER THIS AFTERNOON AND THIS EVENING AND BE
PREPARED TO TAKE SHELTER WHEN STORMS APPROACH. REMEMBER NEVER TO
WALK OR DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN AROUND AND SEEK
AN ALTERNATE ROUTE OF TRAVEL

ROGASH
Special weather statement, Jun 27, 1:55 PM MDT, 1 hour 21 minutes before
NMZ022>025-030>032-TXZ055-056-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT FRI JUN 27 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO UNTIL 8 PM
THIS EVENING.

IN WEST TEXAS THIS WATCH INCLUDES EL PASO AND HUDSPETH COUNTIES
INCLUDING THE CITY OF EL PASO TEXAS.

IN NEW MEXICO THIS WATCH INCLUDES DONA
ANA...GRANT...OTERO...LUNA...HIDALGO AND SIERRA COUNTIES AND
INCLUDES THE CITIES OF LAS CRUCES...TRUTH OR
CONSEQUENCES...ALAMOGORDO...DEMING...SILVER CITY AND LORDSBURG.

THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO
65 MPH ARE POSSIBLE IN THIS AREA UNTIL 8 PM THIS EVENING. PERSONS
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER WEATHER INFORMATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:28 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jun 27, 2:35 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra55 min
Jun 27, 3:28 PM MDTSevere Thunderstorm WarningEPZSierra62 min
Jun 27, 4:52 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna68 min
Jun 27, 5:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.